News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Prevacid making me sick?


 NPerani - Mon Sep 01, 2008 10:16 pm

I was on prevacid for 3 weeks which made me feel lousy. My burning in my throat was a lot worse, muscle weakness and pain, and the day I quit taking it my right leg was very weak. I called the pharmacist who told me to quit taking the prevacid due to it can cause muscle weakness. Since I quit it a week ago, I have felt short of breath, constant burning in my throat and stomach, fatigued, tingling in my left shoulder and wake up with horrible back and rib pain. I am now taking my zantac, which I was taking before. I have never felt this bad before starting this drug. I called my dr who said he never heard of side effects with prevacid. What do you think? A little aboout me: 31 y old pretty much healthy, and I am a nurse so I am pretty much health conscious.
 John Kenyon, CNA - Sat Sep 06, 2008 12:40 am

User avatar Hello -

Your symptoms don't match up well with the known, listed side effects for Prevacid (lansoprazole), but there have been reported virtually hundreds of unexplained side effects (as with most prescription medications) in less than one per cent of patients, so anything is possible. You've taken the first important step by discontinuing the drug. If the symptoms have persisted it may be that the drug was merely ineffective. There are quite a number of proton pump inhibitors and other acid production inhibitors on the market, so if one doesn't work or actually disagrees with a patient (as Prevacid clearly has with you) there is probably something else, or quite often a combination, which will work -- assuming the Zantac alone isn't up to the task.

Since there are no documented cases of the specific syndrome you describe and no obvious reason why this should have been triggered by the drug, it might be well to look further into other potential causes which may have coincidentally been operative at the time you started taking the Prevacid.

I wish I could give you something more to go on, but there's really not that much to work with in this case, except to expand the clinical search for another cause while making every effort to treat the original problem with something more effective.

Best of luck to you. Please stay in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here